> Healthy Advocacy > Hypoglycemic Emergency

Hypoglycemic Emergency

Posted on May 26, 2019 | No Comments on Hypoglycemic Emergency

Jason, 24 years old, has learned about hypoglycemia the hard way. He was diagnosed with type 1 diabetes 10 years ago, and has been on twice-a-day insulin injections since. He is married, has two children, but lives in an apartment two hours away from them because he has to work in a call center in Manila.

He started working in the call center three months ago, and has had difficulty adjusting his insulin regimen to his new erratic schedule. He has not told anyone at work that he has diabetes and that he is on insulin.

One evening while at work, he injected his usual insulin dose but was able to eat only one-third of a sandwich for dinner. Two hours later,his officemates saw him slumped on his desk, unarousable. They brought him to the office clinic where the nurse made him sniff ammonia, which expectedly did not work. The nurse did not check a sugar level because no one knew he was diabetic, and more importantly, because the clinic did not have a glucose meter. An officemate was finally able to contact Jason’s wife, who brought up the idea that he may be hypoglycemic. It was a good 40 minutes since he was found unconscious, and of course, the clinic had no intravenous set, nor dextrose fluid. A co-worker wanted to attempt to pour juice into Jason’s mouth but she was stopped by a smart soul who was afraid that he might choke.

Jason was brought to the nearest emergency room (25 minutes awayon a Friday night), his capillary blood glucose was finally obtained and it was 29 mg/dL. He at last received intravenous glucose, but this was after a full 90 minutes of being unconscious. Fortunately he woke up soon after the glucose infusion, and was completely well the next day.

Jason can now teach a full course on hypoglycemia, with emphasis on the lessons he has learned from this life-threatening episode.

Lessons on Hypoglycemic Emergency

  1. Accept the fact that you are at risk for hypoglycemia if you are taking diabetes medications, either oral tablets or insulin.
  2. Hypoglycemia is defined as low blood sugar, sometimes categorized as less than 60 mg/dL, accompanied by symptoms such as dizziness, sweats, tremors, hunger, light-headedness, confusion, all relieved by intake of sugar. Significant hypoglycemia can manifest as convulsions or loss of consciousness.
  3. Document or confirm these symptoms by checking your blood sugar often. (Not all dizziness or sweats is hypoglycemia.) Bring your glucose meter with you at all times. However, there will be occasions when you would have to treat before you could check.
  4. Sometimes hypoglycemia may come with no warning; this can be true for people with “hypoglycemia unawareness”. In these people, hypoglycemia occurs too often that the body somehow gets accustomed to the low sugar levels, and the important warning symptoms such as sweating or shaking disappear. They can just suddenly pass out when the sugar level dips to critically low levels. If you have hypoglycemia unawareness, check your sugar more often, such as if you awaken for any reason during the night, or before driving.
  5. Take seriously any major changes in lifestyle, exercise, diet, work schedule. Communicate regularly with your doctor so you can adjust your medications accordingly.
  6. If you eat less, skip or delay a meal, exercise more, inject more insulin, take a higher dose of oral antidiabetic medication than appropriate, or abuse alcohol, then anticipate hypoglycemia.
  7. Prevent hypoglycemia by adhering to the same schedule and amount of medications, meals, and exercise everyday. It may be boring but it is the only way to achieve steady and predictable sugar levels.
  8. Tell your friends, co-workers, classmates, teachers, companions, maids, driver, etc. that you have diabetes. Educate them about hypoglycemia so they can help you in the event of an emergency.
  9. You can wear a medical alert bracelet or necklace saying “I have diabetes, on medication/insulin. In the event of unconsciousness, hypoglycemia should be highly considered and treated promptly.”
  10. Always have sources of fast-acting sugar within reach: four to six pieces of candy, half cup of juice or regular soda, couple of sachets of table sugar, three to four glucose tablets or one tube of glucose gel (not easily available in the Philippines). Tell your family and friends where you keep these.
  11. In the event of hypoglycemia, take any of the abovementioned sources of pure sugar. Then reĀ¬check your capillary blood glucose in 15 minutes. If still low, continue to take the candy or juice. If the blood glucose is not responding, then have yourself brought to the emergency room.
  12. If you are unconscious and hypoglycemic, you need to be brought to the nearest medical facility as soon as possible. In this event tell your friends not to put candies or pour juice into your mouth! Yes you can die if you choke. If glucose gel (not easily found in the Philippines) is available, it can be rubbed carefully in your buccal mucosa or under your tongue. There is also a medication called Glucagon that can be injected subcutaneously to bring your sugar level up; you can carry this in your emergency kit with very specific instructions on how to administer.
  13. Make sure your school/office clinic is equipped to handle a hypoglycemic emergency.
  14. If hypoglycemia occurs often, you need to adjust your diabetes medications under the guidance of your doctor. The etiology of hypoglycemia should also be investigated. Some more common causes include liver and kidney failure, hormonal disorders such as adrenal insufficiency and hypothyroidism.
  15. Prolonged, severe hypoglycemia (less than 20mg/dL for over 1/2 hour) can result in damage to the brain and the heart.
  16. When all else fails, pray. (This definitely helped Jason wake up from a very prolonged hypoglycemic event.)

If you are a diabetic person, my wish is for you not to wait for your own hypoglycemic emergency to occur before learning by heart all the important life-saving lessons outlined above (with emphasis on lessons 3, 5, 8, 10 and 16). If you are a relative or companion of a diabetic person, remember that you can save a life by just knowing and doing the right thing.

Related terms:

Related Posts:

» Tags: , , ,

Related terms:

Leave a Reply

Your email address will not be published. Required fields are marked *